Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Birmingham, AL

July 4, 2013Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 4, 2013, 3:23 PM CDT for Winston County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2013, 3:23 PM CDT (20:23 UTC)
Expired
Jul 4, 2013, 9:30 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:40 PM CDTFLASH FLOOD1 Nw Sardis, ALPORTION OF ROAD WASHED AWAY ALONG CR 80 AT THE ROCK CREEK BRIDGE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WGUS54 KBMX 042023
FFWBMX
ALC133-042330-
/O.NEW.KBMX.FF.W.0025.130704T2023Z-130704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE INDICATED AN AREA OF 
VERY   HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF 2 
INCHES OR GREATER HAVE OCCURRED OVER THE PAST COUPLE OF HOURS WITH 
AN ADDITIONAL 1 TO 2 INCHES POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARLEY...HALEYVILLE...LYNN...ADDISON...ASHBANK...ASHRIDGE...BRUSHY
  LAKE...CORINTH REC AREA...DOUBLE SPRINGS...FALLS CITY...HELICON...
  HOUSTON RECREATIONAL AREA...INMANFIELD...LAKE SHORE...MCDOWELL CAMP
  GROUNDS...MORELAND...NEEDMORE...NESMITH...POPLAR SPRINGS...SARDIS
  AND WINSTON FREE STATE BARN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3430 8711 3430 8710 3399 8710 3399 8711
      3399 8714 3401 8717 3399 8720 3400 8722
      3399 8746 3400 8764 3431 8764

$$
1 follow-up statement
356 
WGUS54 KBMX 042307
FFWBMX
ALC133-050230-
/O.EXT.KBMX.FF.W.0025.000000T0000Z-130705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 930 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE INDICATED AN AREA OF 
VERY   HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF 2 
TO 3 INCHES HAVE OCCURRED...WITH LOCALLY HIGHER AMOUNTS. AN 
ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE OVER THE NEXT FEW 
HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARLEY...HALEYVILLE...LYNN...ADDISON...ASHBANK...ASHRIDGE...BRUSHY
  LAKE...CORINTH REC AREA...DOUBLE SPRINGS...FALLS CITY...HELICON...
  HOUSTON RECREATIONAL AREA...INMANFIELD...LAKE SHORE...MCDOWELL CAMP
  GROUNDS...MORELAND...NEEDMORE...NESMITH...POPLAR 
SPRINGS...SARDIS   AND WINSTON FREE STATE BARN. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3430 8711 3430 8710 3399 8710 3399 8711
      3399 8714 3401 8717 3399 8720 3400 8722
      3399 8746 3400 8764 3431 8764

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:43 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 4, 2:43 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT THU JUL 4 2013

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

THIS IS ONE OF THE MORE INTERESTING NON-TROPICAL CYCLONE WEATHER
PATTERNS I'VE SEEN IN THE MONTH OF JULY. BROAD SWATH OF CLOUDS AND
RAIN FROM THE GULF COAST ALL THE WAY UP TO THE OHIO VALLEY HAS
CREATED A RATHER LARGE "COLD POOL"...WEDGED IN BETWEEN TWO AIR
MASSES THAT FEATURE TEMPS WELL UP INTO THE 80S.

THE RAIN PATTERN ACROSS ALABAMA TODAY HAS BEEN A LOT LIKE
YESTERDAY...WITH A LARGE RAIN SHIELD IN THE SOUTHEASTERN AND EAST
CENTRAL COUNTIES (REMAINING EITHER STEADY STATE OR SLIGHT DECREASING
DURING THE DAY) AND A BANDED AREA OF HEAVIER RAIN/STORMS TO THE
NORTH AND WEST (THAT GREW HEAVIER AND MORE WIDESPREAD AS CONDITIONS
BECAME MORE UNSTABLE THERE IN THE AFTERNOON). THROW IN A MESO-LOW
FEATURE COMING UP INTO THE SOUTHEAST FROM THE FL PANHANDLE.
THUNDERSTORMS WITH ACTUAL CG LIGHTNING STRIKES HAVE BEEN HARD TO
COME BY IN ALABAMA...WITH AN OCCASIONAL STRIKE BEING NOTED NORTH AND
WEST OF I-20/I-65.

IT LOOKS LIKE HIGH POPS WILL REMAIN WARRANTED TONIGHT. HAVING SAID
THAT...THERE MAY BE A ZONE (DIAGONALLY ACROSS CENTRAL ALABAMA) THAT
WILL SEE RELATIVELY LOW AMOUNTS THROUGH AT LEAST THE EVENING HOURS.
WHETHER OR NOT THAT'S ENOUGH TO CANCEL/POSTPONE ANY FIREWORKS
DISPLAYS -- THAT'S FOR THE PYROTECHNIC EXPERTS TO DECIDE. MODELS DO
INDICATE A STEADY STREAM OF GULF MOISTURE CONTINUING OVERNIGHT.
THERE'S A CHANCE THAT THE RAIN COULD FILL BACK IN...AND IF SO BECOME
POTENTIALLY HEAVY. WILL KEEP THE LATEST FLASH FLOOD WATCH
CONFIGURATION AS IS FOR NOW.

/61/

AS WE MOVE INTO TOMORROW...IT APPEARS TO BE A RINSE AND REPEAT
WITH THE BEST RAIN CHANCES IN THE EAST ONCE AGAIN...SO THE WATCH
WILL CONTINUE AS IS. WILL LEAVE THE NORTHWEST IN THE WATCH AS WELL
GIVEN THE AMOUNT OF RAINFALL THAT HAS OCCURRED THERE. IN FACT SOME
OF THE COUNTIES IN THE NORTHWEST HAVE RECEIVED MORE RAIN TODAY IN
THE NORTHWEST THAN A FEW LOCATIONS IN THE SOUTHEAST. DID GO AHEAD
AND CHANGE WORDING IN THE FORECAST TO MORE OF THE INTERMITTENT
WORDING GIVEN THE ON AND OFF AGAIN NATURE OF THE SHOWERS. WITH
ONGOING WEATHER MADE LITTLE CHANGES TO THE EXTENDED.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

SOME IMPROVEMENT TO CEILINGS EARLY THIS AFTERNOON...WITH GENERALLY
MVFR CEILINGS. WITH THE HEAVIER RAIN SHOWERS...BRIEF IFR CAN BE
EXPECTED. COPIOUS AMOUNTS OF MOISTURE SHIFTING NORTHWARD FROM THE
GULF WITH WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS THROUGHOUT THE DAY. WINDS EAST TO SOUTHEAST AND
COULD INTENSIFY BRIEFLY ACROSS THE SOUTH FROM NEAR TOI TO MGM
THIS AFTERNOON AS A SURFACE LOW DEVELOPS IN THE NORTHERN GULF
AND MOVES INLAND BUT SHOULD DIMINISH BY EARLY EVENING. WITH THE
ABUNDANT MOISTURE OVER THE AREA...CEILINGS WILL LOVER THIS EVENING
AND BE AROUND 300 TO 700 FEET OVERNIGHT. SAME PATTERN TOMORROW AS
TODAY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  79  69  80  70 /  60  90  60  60  50
ANNISTON    70  79  69  80  70 /  60  90  60  60  50
BIRMINGHAM  71  81  70  81  71 /  60  80  60  60  50
TUSCALOOSA  71  84  72  83  71 /  50  70  60  70  50
CALERA      70  81  70  81  71 /  50  80  60  70  50
AUBURN      70  79  70  82  70 /  70  90  60  60  40
MONTGOMERY  72  84  72  83  72 /  60  80  60  70  40
TROY        70  81  71  83  71 /  80  80  60  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
ELMORE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...LEE...LOWNDES...
MACON...MARION...MONTGOMERY...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jul 4, 11:31 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT THU JUL 4 2013

ALZ011>015-017>050-051645-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1131 AM CDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A VERY SMALL...BUT NON-ZERO...THREAT OF TORNADOES ACROSS
ROUGHLY THE EASTERN HALF OF CENTRAL ALABAMA TODAY.

PERIODS OF HEAVY RAINFALL ACROSS EAST CENTRAL AS WELL AS NORTHWEST ALABAMA
MAY RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CONTINUED HEAVY RAINFALL ACROSS CENTRAL ALABAMA WILL LEAD TO
WIDESPREAD RAINFALL TOTALS OF TWO TO SIX INCHES...WITH ISOLATED
HIGHER AMOUNTS POSSIBLE...THROUGH AT LEAST SATURDAY MORNING. AS
GROUND CONDITIONS BECOME SATURATED AND MODERATE TO HEAVY RAINFALL
MOVES ACROSS THE SAME AREAS...FLASH FLOODING WILL BECOME
INCREASINGLY POSSIBLE. AN EXPANSION OF THE FLASH FLOOD WATCH MAY
ALSO BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME. HOWEVER...ACTIVATION MAY BE NEEDED THIS
AFTERNOON IF THE TORNADO THREAT INCREASES.

In the hours before

Special weather statement, Jul 4, 3:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUL 4 2013

ALZ038-045>048-050-042145-
BARBOUR AL-BULLOCK AL-CHAMBERS AL-LEE AL-MACON AL-RUSSELL AL-
317 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS...
RUSSELL...EASTERN MACON...LEE...NORTHERN BARBOUR AND EASTERN BULLOCK
COUNTIES UNTIL 445 PM CDT...

AT 311 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SHOWERS
WITH EMBEDDED STRONG WIND GUSTS ALONG A LINE EXTENDING FROM CHAMBERS
COUNTY LAKE TO BOOT HILL...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.  SEVERAL
REPORTS OF HIGHER GUSTS HAVE BEEN REPORTED.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MIDWAY...
  LANETT...
  HURTSBORO...
  VALLEY...
  SMITHS...

&&

LAT...LON 3222 8497 3220 8496 3213 8505 3195 8507
      3187 8566 3188 8579 3284 8548 3293 8519
      3286 8518 3285 8515 3281 8516 3274 8511
      3264 8509 3252 8500 3246 8499 3244 8496
      3233 8500 3231 8494 3225 8489
TIME...MOT...LOC 2016Z 218DEG 15KT 3284 8531 3191 8563

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:14 AM CDTAreal Flood AdvisoryBMXWinston3 hr
Jul 4, 2:51 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Jul 4, 3:17 PM CDTSpecial Weather StatementBMXBullock, Lee, Russell88 min
Jul 4, 4:17 PM CDTAreal Flood AdvisoryBMXFayette, Lamar3 hr
Jul 4, 4:35 PM CDTFlash Flood WarningBMXFayette6 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.